North Carolina, 2023

Flash Flood in North Carolina, August 28 to 29, 2023

August 28 to 29, 2023 · NWS AKQ · 1 event in 1 county or zone

Scattered thunderstorms near a frontal boundary produced heavy rain which caused flash flooding across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms near a frontal boundary produced heavy rain which caused flash flooding across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 28, 8:18 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 28, 8:18 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
918 PM EDT Mon Aug 28 2023

.SYNOPSIS...
A frontal boundary will slowly lift north through Tuesday
leading to continued periods of unsettled conditions. A cold
front eventually crosses the region Tuesday night into
Wednesday. Tropical Storm Idalia is forecast to track off the
Carolina coast later this week. High pressure returns late in
the week into the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 915 PM EDT Monday...

The forecast remains on track late this evening with only minor
updates needed. Late evening analysis shows a nearly stationary
frontal boundary draped across north-central and NE NC. Aloft, a
secondary upper trough is slowly pushing toward the area while
the initial shortwave that was responsible for showers/tstms
earlier today is exiting. The rain has lessened in intensity
this evening N of the boundary, with a few lingering tstms
across interior NE NC (which prompted FFWs in Hertford County).
Am still expecting the convection across NE NC to slowly weaken
over the next few hours while showers (and perhaps a few tstms)
increase in coverage near the coast and on the eastern shore.
Cannot rule out localized flooding on the VA Nrn Neck/Lower Ern
Shore overnight. In addition, patchy fog is expected inland
after 3-4 AM (especially where multiple inches of rain fell).
Locally dense fog is possible around sunrise.

Previous Discussion as of 245 PM...

GOES water vapor channels depict an upper jet from the central
Appalachians to off the New England coast this afternoon.
Meanwhile, a stationary front is located from central NC to SE
VA. Areas of locally heavy rain and embedded tstms continue
over central and southern/SE VA this morning immediately N of
the front. Convection from earlier tstms over eastern NC have
stabilized much of NE NC at this time. The combination of low-
level convergence (event a hint of a mesolow over SE VA),
synoptic lift, and PW values in excess of 2.0" have resulted in
some very high rain rates with FFWs presently in effect for
much of Hampton Roads. Temperatures range from the lower/mid 70s
NW to the lower/mid 80s SE (S of the front).

The surface boundary will begin to slowly lift N through the
late afternoon and evening, but showers/tstms are expected to
diminish in coverage as the initial upper support lift to the
NE. However, unsettled conditions are expected to continue into
the overnight hours, especially NE as a secondary upper trough
pushes into the region, while improving conditions are expected
S/SW. Locally enhanced rain rates are possible from the Northern
Neck to the Eastern Shore overnight. Low temperatures tonight
will again range from the mid/upper 60s NW to the mid 70s SE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 420 PM EDT Monday...

By Tuesday, the frontal boundary will be located a bit further
inland (over the Piedmont). As a result, best PoPs on Tuesday
will also be further inland, but with less forcing aloft
generally 30-40% toward the coast and 40-50% inland. Once
again, WPC has all of the area in a Day 2 Marginal ERO. Any of
the area will have the potential to see localized flooding
underneath any heavier showers or storms, especially after
todays rainfall. Meanwhile, Hurricane Franklin will be passing
well offshore Tuesday through Wednesday leading to mainly just a
rip current risk/high seas for us (see Marine section for
details). The front pushes back to SE and offshore as a cold
front Tuesday night into Wednesday, leading to slightly drier
conditions (especially NW), although there could be some showers
with the upper system Tuesday night. All attention then turns
to TS Idalia, with the latest NHC forecast having the storm make
landfall somewhere in the bend of Florida Wednesday AM as a
hurricane, and then taking the system off to the NE, located
near or just off the GA/SC coast by Wednesday evening/night. As
a result, rain chances increase across the SE portions
Wednesday-Wednesday night as the system begins to draw in
moisture up the coast. There will likely be quite the gradient
in rainfall due to a strong area of high pressure that will also
be trying to build in to our NW during the same timeframe.
Right now, likely PoPs are forecast across our NE NC counties
and SE VA, dropping off to chance to the NW, we will likely see
this gradient tighten as the forecast gets closer in time. For
now, it appears the heaviest rain stays south of the immediate
forecast area Wednesday- Wednesday night, but WPC will show a
Marginal and Slight Day 4 ERO for the SE half of the area.
Please continue to follow the latest from NHC on hurricane.gov
in regards to the track of Idalia.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 300 PM EDT Monday...

Idalia will remain the main focus for the extended forecast
period. On Thursday, latest NHC track has the system moving NE
along the southern NC coast and then quickly pushing out to sea
by Thursday evening/night. Highest rain chances will remain
across the SE third of the forecast area Thursday, and this will
be refined as we get closer in time. There is a potential for
some locally heavy rain across SE VA/NE NC depending on the
exact track. Otherwise, breezy to windy conditions Thursday,
especially near the coast, due to the gradient between Idalia
and strong ~1020+mb high pressure building off to our north and
northwest. High temperatures Thursday will only be in the 70s
(despite the potential for sunshine inland) as a cooler airmass
filters into the area. Idalia pulls further away Thursday night
into Friday with high pressure/dry conditions building into the
region for the upcoming weekend. A steady warming trend is also
expected into next weekend.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
As of 730 PM EDT Monday...

A stationary front remains in place across north-central and NE
NC this evening. Immediately north of the front at PHF/ORF/ECG,
IFR CIGs prevail. It is still MVFR-VFR at SBY. South of the
boundary at ECG, CIGs remain VFR. Showers/isolated tstms
continue across far SE VA/NE NC, but these have decreased in
coverage/intensity during the past couple of hours. The
boundary won't move much tonight. Still expecting IFR to LIFR
stratus to develop N of the boundary overnight-early Tue AM,
with MVFR or brief IFR possible to the S of the boundary (at
ECG). A secondary upper trough will bring the potential for
some showers and a few embedded tstms across the Eastern Shore
between 03-12z. The boundary lifts N and then pivots NW Tuesday
with a 30-50% chc of aftn/early evening showers/tstms.

Somewhat improved conditions are expected Wednesday after a
lingering chc of showers and flight restrictions Tuesday night.
There is a chc of rain by Thursday depending on the exact track
of TS Idalia. High pressure is expected to build in from the NW
Friday into Saturday.

&&

.MARINE...
As of 645 PM EDT Monday...

Quick update this evening to include a short SCA for the Ches
Bay and lower James River. Easterly winds behind the more
widespread showers/convection offshore have been sustained
around 20 kt with gusts 25 kt. Expect this enhancement to be
short-lived so will end the advisory at or before 10pm this
evening. Otherwise, the forecast was on track.

Previous Discussion as of 330 PM EDT Monday...
A boundary is lifting NW into the local area this afternoon
with an area of low pressure developing along it roughly over
the Hampton Roads region. Along with areas of heavy rain, this
has caused gusty easterly winds today. Latest obs indicate gusts
around 15-18kt. Winds may be higher within/near showers, but
this will be handled with MWS and SMWs. The continued onshore
flow has allowed seas to build to 4-5ft for the northern waters,
so an SCA will go into effect at 4pm. As the front lifts north,
winds will diminish and turn to the SE-S overnight. Due to
this, seas may drop off some before morning. However, swell from
Hurricane Franklin will arrive through the day Tues, keeping
seas elevated despite benign winds. Thus, SCAs for the coastal
waters and mouth of the Ches Bay will start tomorrow morning.
Seas will increase to around 6ft by tomorrow evening and remain
elevated through Wednesday evening.

Attention then turns to Tropical Cyclone Idalia for the late week
period. Current forecast has a Tropical Storm passing to the south
of the local area. However, with strong high pressure to the north,
there is the potential for elevated gradient winds. Still sticking
with blended guidance due to uncertainty in the storm track, but the
guidance has trended stronger. Now expecting NE winds to quickly
increase Wed night and peak sometime Thurs afternoon/evening. Winds
are now expected to peak at ~30kt sustained, gusts to 40kt, for
areas S of Parramore Island/New Point Comfort. North Parramore
Island, expecting ~25kt, gusts to 35kt. Seas will build to 7-10ft
across the south and 6-8ft for the N. The lower Bay/mouth of the Bay
will see 5-6ft waves. Conditions will gradually improve through
the weekend.

There will be a high rip current risk for all area beaches tomorrow.
Elevated rip current risk is likely through the week given the combo
of onshore flow, arriving swell, and increased winds late in the
week. High surf advisories are also likely for southern beaches late
in the week.

&&

.TIDES/COASTAL FLOODING...
Higher astro-tides and continuous onshore flow will allow for
minor flooding overnight at the Bishops Head gage (action stage
at Cambridge). Thus, a Coastal Flood Statement has be issued.
Strong NE winds are expected later in the week as Tropical
Cyclone Idalia passes to the S and high pressure builds in from
the N. This, along with higher astro tides, will cause building
water levels, especially for Hampton Roads and coastal NC (along
with high surf). Details will become more apparent as the week
progresses, but am currently expecting at least minor stage
flooding.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ630>632-634-638.
     Small Craft Advisory from 2 PM Tuesday to 8 PM EDT Wednesday
     for ANZ634.
     Small Craft Advisory until 8 PM EDT Wednesday for ANZ650-652.
     Small Craft Advisory from 8 AM Tuesday to 8 PM EDT Wednesday
     for ANZ654-656-658.

&&

SYNOPSIS...AJB
NEAR TERM...AJZ/ERI
SHORT TERM...AJB/AJZ
LONG TERM...AJB/AJZ
AVIATION...AJZ/ERI
MARINE...AM/RHR
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Aug 28, 3:23 PM EST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
423 PM EDT Mon Aug 28 2023

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-292030-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
423 PM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Locally heavy rainfall is possible this evening which may lead to
instances of flash flooding, especially in urban and poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A nearly stationary frontal boundary will result in continued
unsettled conditions on Tuesday. There will be an increased threat
for localized heavy rain and the potential for flooding.

Tropical Storm Idalia has the potential to bring heavy rainfall and
gusty winds to at least portions of southeast Virginia and northeast
North Carolina Wednesday night into Friday. Please continue to
monitor the forecast from the National Hurricane Center for the
latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-292030-
Eastern Currituck-Virginia Beach-
423 PM EDT Mon Aug 28 2023

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Locally heavy rainfall is possible this evening which may lead to
instances of flash flooding, especially in urban and poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

A nearly stationary frontal boundary will result in continued
unsettled conditions on Tuesday. There will be an increased threat
for localized heavy rain and the potential for flooding.

Tropical Storm Idalia has the potential to bring heavy rainfall and
gusty winds to at least portions of southeast Virginia and northeast
North Carolina Wednesday night into Friday. Please continue to
monitor the forecast from the National Hurricane Center for the
latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-292030-
Maryland Beaches-Accomack-Northampton-
423 PM EDT Mon Aug 28 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

Locally heavy rainfall is possible this evening which may lead to
instances of flash flooding, especially in urban and poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

A nearly stationary frontal boundary will result in continued
unsettled conditions on Tuesday. There will be an increased threat
for localized heavy rain and the potential for flooding.

Tropical Storm Idalia has the potential to bring heavy rainfall and
gusty winds to at least portions of southeast Virginia and northeast
North Carolina Wednesday night into Friday. Please continue to
monitor the forecast from the National Hurricane Center for the
latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 28, 6:43 PM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
743 PM EDT Mon Aug 28 2023

NCZ013-290015-
Hertford NC-
743 PM EDT Mon Aug 28 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HERTFORD COUNTY
THROUGH 815 PM EDT...

At 743 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winton, or near Ahoskie, moving southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of south central
Hertford County, including the following locations... Tunis, Oak
Villa, Brantleys Grove, and Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Doppler radar has indicated weak rotation with this storm. While a
tornado is not immediately likely, remain alert for any warnings.

&&

LAT...LON 3624 7694 3636 7708 3643 7703 3641 7694
      3639 7691 3639 7689 3638 7688 3638 7687
      3637 7683 3624 7693
TIME...MOT...LOC 2343Z 300DEG 5KT 3638 7701

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EI
Special weather statement, Aug 28, 10:34 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1134 PM EDT Mon Aug 28 2023

NCZ030-031-290430-
Bertie NC-Chowan NC-
1134 PM EDT Mon Aug 28 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BERTIE AND
SOUTHWESTERN CHOWAN COUNTIES THROUGH 1230 AM EDT...

At 1133 PM EDT, Doppler radar was tracking a strong thunderstorm near
Windsor, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible.

This storm will remain over mainly rural areas of southeastern Bertie
and southwestern Chowan Counties, including the following
locations... Merry Hill, Midway, Woodard, and Edenhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3582 7690 3590 7692 3586 7704 3594 7704
      3593 7709 3594 7714 3601 7692 3611 7679
      3602 7651 3601 7657 3604 7660 3604 7666
      3593 7674 3595 7670 3594 7669 3588 7674
      3586 7678 3588 7683 3585 7683 3581 7688
TIME...MOT...LOC 0333Z 279DEG 16KT 3598 7682

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Miller

The radar

The Norfolk radar (KAKQ), 112 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bertie

When
August 28, 10:50 PM EST to August 29, 2:00 AM EST
Where
Bertie County, 1.12 mi W of Bertie to 1.36 mi W of Bertie
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.980, -76.950

Law enforcement reported flash flooding on County Farm Road in Windsor. There were other flooding reports around Windsor, but law enforcement was not able to get to the locations due to heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135683.